Texas, 2010Flash Flooding in Texas, June 29, 2010
June 29, 2010 · NWS MAF · 4 events in 3 counties and zones
Deep moisture in place across west Texas combined with weak upper level disturbances and surface boundaries to produce scattered thunderstorms beginning Tuesday and continuing into Wednesday. Due to the slow movement of the thunderstorms and unseasonably high atmospheric moisture content, flash flooding accompanied some of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture in place across west Texas combined with weak upper level disturbances and surface boundaries to produce scattered thunderstorms beginning Tuesday and continuing into Wednesday. Due to the slow movement of the thunderstorms and unseasonably high atmospheric moisture content, flash flooding accompanied some of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 29, 5:57 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 29, 5:57 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 AM CDT TUE JUN 29 2010
.DISCUSSION...
THE 12Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.
&&
.AVIATION...
SCATTERED SHRA WITH ISOLATED TSRA CONTINUE TO DEVELOP ACROSS THE
PERMIAN BASIN AND TRANS PECOS REGION EARLY THIS MORNING. LOCALLY
HEAVY RAIN WITH REDUCTION IN VISIBILITY TO 2SM OR LESS HAS
ACCOMPANIED THE HEAVIER SHOWERS AND THUNDERSTORMS. SCATTERED TO
NUMEROUS SHRA/TSRA WILL CONTINUE ACROSS THE REGION TODAY. WE WILL
CONTINUE A TEMPO GROUP FOR +TSRA AT KMAF THROUGH 15Z. SOME MVFR/
LOCALIZED IFR CIGS CAN BE EXPECTED ACROSS PORTIONS OF THE REGION
THIS MORNING. WE HAVE ALSO INCLUDED TEMPO GROUPS FOR TSRA AT EACH
TERMINAL THIS AFTERNOON. OTHERWISE...EAST/NORTHEAST WINDS WILL
PREVAIL TODAY.
&&
.PREV DISCUSSION... /ISSUED 433 AM CDT TUE JUN 29 2010/
DISCUSSION...
QUITE THE COMPLICATED PATTERN/FORECAST THIS MORNING WITH GOOD RAIN
CHANCES...POSSIBLE HEAVY RAIN AND LOWER THAN NORMAL TEMPERATURES
FEATURED. RAIN CHANCES WILL REMAIN IN THE FORECAST THROUGH THE WEEK
AND NEXT WEEKEND...INITIALLY HINGING UPON HIGHER THETA E AIR
SPREADING BACK OVER THE FORECAST AREA IN TANDEM WITH A WEAKENED
UPPER RIDGE AND A SHEAR AXIS WHICH WILL DRIFT WESTWARD FROM CENTRAL
TEXAS AND REMAIN SEMI PERMANENT OVER THE AREA. THE REMNANTS OF
TROPICAL STORM ALEX WILL THEN PLAY A PART IN THE FORECAST LATE THIS
WEEK AND/OR WEEKEND...POSSIBLY. SHOWERS AND THUNDERSTORMS
DEVELOPED DURING THE LAST FEW HOURS OVER PORTIONS OF THE PERMIAN BASIN
AND TRANS PECOS...WHICH WAS INDICATIVE OF HIGHER THETA E SPREADING
WESTWARD INTO THE REGION. ALTHOUGH WATER VAPOR IMAGERY WAS UNCLEAR
ON WHERE ANY VORTICITY MAXIMA EXISTED OVER THE CWA...THINK MODEL
DEPICTIONS OF ONE SUCH WAVE FROM CENTRAL TEXAS COMBINING WITH
ANOTHER FROM FAR WEST TEXAS OVER THE AREA WILL SUFFICE IN PROVIDING
SOME MID LEVEL SUPPORT FOR CONVECTION TODAY AND TONIGHT.
WE WILL CARRY FAIRLY HEFTY POPS TODAY AND TONIGHT...AND INCLUDE
LOCALLY HEAVY RAINFALL/FLASH FLOODING IN THE HWO. BUT DO NOT THINK
WE WILL SEE RAINFALL RATES HIGH ENOUGH OR WIDESPREAD ENOUGH FOR
SIGNIFICANT FLASH FLOODING CONCERNS. THEREFORE...WILL FOREGO A
FLASH FLOOD WATCH AT THIS TIME. IT APPEARS PORTIONS OF EASTERN
PECOS COUNTY...ALONG WITH CRANE...UPTON AND REAGAN COUNTIES HAVE
SEEN THE HEAVIEST RAINFALL IN THE LAST COUPLE OF DAYS...AND WILL
PASS THIS ON TO THE DAY SHIFT. THINK THE BEST CHANCE OF RAIN WILL
TRANSITION FROM THE EASTERN CWA TODAY TO THE WESTERN CWA WEDNESDAY
OVERNIGHT. SINCE PWATS WILL RISE OVER THE REGION BY THEN...UPSLOPE
FLOW WILL STILL BE PREVALENT AND THE SHEAR AXIS STILL OVER THE
REGION...FLASH FLOODING CONCERNS COULD BE MORE SO THAN TODAY...
ESPECIALLY CONSIDERING THE FLASHY NATURE OF THE HIGHER TERRAIN.
AS MENTIONED ABOVE...TEMPERATURES WILL BE BELOW NORMAL...BUT COULD
HEAD TOWARD NORMAL THURSDAY. THE REASON FOR THE WARM UP WOULD BE
SUBSIDENCE MOVING NORTHWESTWARD INTO THE REGION AHEAD OF A FAIRLY
STRONG SHORTWAVE TROUGH SPUN OFF FROM T.S. ALEX. ALTHOUGH THIS
COULD BE CONSIDERED HIGHLY SPECULATIVE...THINK WE WILL SEE A
RELATIVE MIN IN POPS THURSDAY TOO DUE TO SOMEWHAT GOOD AGREEMENT
AMONGST MODELS WITH SUCH A FEATURE APPROACHING THE AREA. THE GLOBAL
MODELS WERE BRINGING MUCH HIGHER MOISTURE LEVELS INTO THE CWA LATE
THIS WEEK...ALONG WITH GOOD CHANCES OF RAIN DUE TO REMNANTS OF THE
FIRST TROPICAL STORM...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 10.
SINCE THE UPPER RIDGE IS STILL NOT PROGGED TO STRAIGHTEN MUCH
REGARDLESS OF WHETHER ANY TROPICAL MOISTURE ARRIVES...HAVE GONE WITH
DECENT POPS BUT NOT AS HIGH AS MEX OFFERINGS. RAIN CHANCES COULD
VERY WELL PERSIST INTO NEXT WEEK...BUT THERE ARE SOME INDICATIONS
THE UPPER RIDGE MAY BUILD BACK OVER THE REGION. HAVE GONE WITH A
MIDDLE OF THE ROAD APPROACH SINCE IT IS NOT OFTEN WE CARRY THESE
KIND OF POPS...AND LOWER TEMPS...THIS MANY DAYS IN A ROW DURING THE
SUMMER.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
21/67
Hazardous weather outlook, Jun 29, 3:13 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CDT TUE JUN 29 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
413 AM CDT TUE JUN 29 2010 /313 AM MDT TUE JUN 29 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. THE
BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE FAR SOUTHEAST NEW
MEXICO PLAINS...THE PERMIAN BASIN...AND THE TRANS PECOS REGION.
THUNDERSTORMS WILL BE SLOW MOVING TODAY AND TONIGHT...AND HEAVY
RAINFALL MAY CAUSE LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY...
WITH THE BEST CHANCE FOR DEVELOPMENT SHIFTING WESTWARD ACROSS THE
SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...
WESTERN PORTIONS OF THE UPPER TRANS PECOS REGION...THE MARFA
PLATEAU AND THE BIG BEND REGION. LOCALLY HEAVY RAIN MAY ONCE AGAIN
LEAD TO LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Midland
- When
- June 29, 7:00 AM CST to 8:00 AM CST
- Where
- Midland County, Midland to 3.62 mi ENE of (Maf) Midland Intl
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 32.000, -102.080
A NWS Employee reported 6-9 inches of flowing water at the intersection of Eisenhower and Anetta in Midland, TX. Several cars were stranded across Midland due to high water.
Flash Flood, Howard
- When
- June 29, 7:18 AM CST to 8:18 AM CST
- Where
- Howard County, 1.75 mi WNW of Big Spring to 1.04 mi WSW of Big Spring
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.258, -101.498
The police department barraceded low water crossings within Big Spring, Tx. A few morotists were stranded in 12 to 18 inches of water.
Flash Flood, Ector
- When
- June 29, 8:15 AM CST to 9:30 AM CST
- Where
- Ector County, 5.22 mi ENE of Odessa to 1.31 mi ESE of Odessa Ector Co Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 31.877, -102.287
The Texas Department of Transportation reported a road closure due to high water across US 80 and Loop 338 in Odessa, TX. Another report of flash flooding was received from the news media near Highway 80 on the south side of Odessa.
Flash Flood, Ector
- When
- June 29, 9:45 AM CST to 10:45 AM CST
- Where
- Ector County, 2.87 mi NNW of Pleasant Farms to 3.5 mi S of Pleasant Farms
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 31.720, -102.335
A trained spotter reported 6 inches of flowing water near the intersection of FMR 1787 and US 385.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 29, 20101 death · 1 injured · $13,000 · 1 in hail · 5 events
- Heat in Maryland, June 29, 20101 death · 1 event
- Rip Current in New York, June 29, 20101 death · 1 event
- Hail and Damaging Winds in South Carolina, June 29 to 30, 2010$169,000 · 60 kt wind · 26 events
- Flash Flood and Hail in North Carolina, June 29, 2010$100,000 · 1 in hail · 34 events
- Flash Flooding in Mississippi, June 29 to 30, 2010$65,000 · 3 events
- Hail and Damaging Winds in North Carolina, June 29, 2010$54,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, June 29, 2010$27,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Montana, June 29 to 30, 20101.75 in hail · 26 events
- Flash Flood in Texas, June 29, 2010$25,000 · 1 event
- Damaging Winds in North Carolina, June 29, 2010$6,000 · 60 kt wind · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 29 to 30, 201052 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241138, 241139, 241140, 241141.